Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 22, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Mar 17, 2021, 2:23 PM PDT. It took effect at Mar 19, 2021, 2:45 AM PDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 2:23 PM PDT (21:23 UTC)
- In effect from
- Mar 19, 2021, 2:45 AM PDT
- Expired
- Mar 19, 2021, 11:00 PM PDT
- In force
- 20 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
162 WHUS76 KMFR 172123 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 223 PM PDT Wed Mar 17 2021 PZZ350-356-370-376-181030- /O.EXT.KMFR.GL.W.0017.210318T0300Z-210319T1200Z/ /O.NEW.KMFR.SE.W.0022.210319T1200Z-210320T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 223 PM PDT Wed Mar 17 2021 ...GALE WARNING NOW IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY... * WHAT...For the Gale Warning, south winds 30 to 45 kt with gusts up to 50 kt and seas 16 to 24 ft. Strongest winds are expected tonight through Thursday morning. Winds will briefly lower late Thursday morning into Thursday afternoon, then strengthen again Thursday evening and night. Seas will be dominated by short period wind seas through Thursday evening then on Thursday night expect a mix of wind seas and building west swell at 14 seconds. For the Hazardous Seas Warning, very steep and hazardous seas 19 to 22 ft at 15 seconds expected. * WHERE...All areas. Strongest winds will occur from Cape Ferrelo north and beyond 8 nm from shore south of Cape Ferrelo. * WHEN...For the Gale Warning, from 8 PM this evening to 5 AM PDT Friday. For the Hazardous Seas Warning, from 5 AM to 5 PM PDT Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
369 WHUS76 KMFR 180958 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 258 AM PDT Thu Mar 18 2021 PZZ350-356-370-376-182300- /O.CON.KMFR.GL.W.0017.000000T0000Z-210319T1200Z/ /O.CON.KMFR.SE.W.0022.210319T1200Z-210320T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 258 AM PDT Thu Mar 18 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY... * WHAT...South gales 35 to 40 kt with gusts up to 50kt. Hazardous wind-driven seas of 16 to 22 ft today and tonight, becoming west 20 to 23 ft at 15 seconds Friday. * WHERE...All areas. * WHEN...Gales and very steep and hazardous seas are expected through tonight, with hazardous seas persisting through Friday. * IMPACTS...Strong winds and very steep seas could swamp, capsize, or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
339 WHUS76 KMFR 181141 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 441 AM PDT Thu Mar 18 2021 PZZ350-356-370-376-190045- /O.CON.KMFR.GL.W.0017.000000T0000Z-210319T1200Z/ /O.CON.KMFR.SE.W.0022.210319T1200Z-210320T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 441 AM PDT Thu Mar 18 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY... * WHAT...South gales 35 to 40 kt with gusts up to 50kt. Hazardous wind-driven seas of 16 to 22 ft today and tonight, becoming west 20 to 23 ft at 15 seconds Friday. * WHERE...All areas. * WHEN...Gales and very steep and hazardous seas are expected through tonight, with hazardous seas persisting through Friday. * IMPACTS...Strong winds and very steep seas could swamp, capsize, or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
151 WHUS76 KMFR 182033 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 133 PM PDT Thu Mar 18 2021 PZZ350-356-370-376-190945- /O.CON.KMFR.GL.W.0017.000000T0000Z-210319T1200Z/ /O.EXT.KMFR.SE.W.0022.210319T1200Z-210320T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 133 PM PDT Thu Mar 18 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 5 AM TO 11 PM PDT FRIDAY... * WHAT...South gales 30 to 35 kt with gusts up to 45kt through tonight. Hazardous wind-driven seas of 16 to 22 ft tonight, becoming west 20 to 23 ft at 15 seconds Friday. * WHERE...All areas. The strongest will be north of Cape Blanco. * WHEN...For the Gale Warning, until 5 AM PDT Friday. For the Hazardous Seas Warning, from 5 AM to 11 PM PDT Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
321 WHUS76 KMFR 190945 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 245 AM PDT Fri Mar 19 2021 PZZ350-356-370-376-192245- /O.CAN.KMFR.GL.W.0017.000000T0000Z-210319T1200Z/ /O.EXT.KMFR.SE.W.0022.210319T0945Z-210320T0600Z/ /O.NEW.KMFR.SC.Y.0036.210320T0600Z-210320T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 245 AM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY... * WHAT...South winds 25 to 35 kt. Very steep and hazardous west seas 18 to 23 ft at 15 seconds through this evening, becoming 10 to 14 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Cape Blanco. * WHEN...Gusty south winds will continue through this evening. Very steep and hazardous seas will continue through this evening, then gradually diminish through Saturday morning. * IMPACTS...Very steep and hazardous seas could swamp, capsize, or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
984 WHUS76 KMFR 192107 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 207 PM PDT Fri Mar 19 2021 PZZ356-376-201200- /O.CON.KMFR.SE.W.0022.000000T0000Z-210320T0600Z/ /O.EXT.KMFR.SC.Y.0036.210320T0600Z-210320T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 207 PM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 kt. Very steep and hazardous west seas 11 to 14 ft at 15 seconds through this evening, becoming 8 to 10 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Port Orford. * WHEN...For the Hazardous Seas Warning, until 11 PM PDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 AM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-201200- /O.CON.KMFR.SE.W.0022.000000T0000Z-210320T0600Z/ /O.EXT.KMFR.SC.Y.0036.210320T0600Z-210321T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 207 PM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 kt. Very steep and hazardous west seas 14 to 26 ft at 15 seconds through this evening, becoming 10 to 12 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Cape Blanco. * WHEN...For the Hazardous Seas Warning, until 11 PM PDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 PM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 17, 8:07 AM PDT, 6 hours 16 minutes earlier.
Area forecast discussion, Mar 17, 8:07 AM PDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
807 AM PDT Wed Mar 17 2021
.DISCUSSION...No updates are needed this morning. Another chilly
morning to start the day, although temperatures are about 5
degrees warmer this morning compared to this time yesterday
morning. The exception though is Alturas, CA were the 24 hour
difference is 20 degrees warmer thanks to a stratus deck covering
portions of Modoc, Lake and Klamath counties. There's also some
high level cirrus streaming over the area this morning, and this
is in advance of the next system expected late tonight into
Thursday. Dry conditions are expected today, along with seasonable
afternoon temperatures, and southerly winds will begin increasing
this afternoon and evening. For more details on the active weather
tonight into Friday, see the previous discussion below. /BR-y
&&
.AVIATION...For the 17/12Z TAF Cycle...VFR will prevail through
this evening. The exception will be localized areas of IFR/LIFR low
clouds and fog in some West Side valleys, especially in the Umpqua
Basin, early this morning. Ahead of the next front, breezy to gusty
winds are expected to develop late Wednesday afternoon and evening
along the coast, over the mountains, in the Shasta Valley, in the
southern Rogue Valley and east of the Cascades, with some light
showers just starting to move into the coast around the end of the
TAF period. -CC/BPN
&&
.MARINE...Updated 800 AM PST Wednesday 17 Mar 2021...NDBC buoy data
continues to trickle back in to NWS systems. Buoy data is being read
over NOAA weather radio and is updated every hour, but the NDBC
website remains down. Information from the Umpqua Offshore Buoy 229
is available at cdip.ucsd.edu.
South winds will increase today as another strong front approaches
the area. Strong gales and very steep wind-driven seas are expected
beginning this evening and continuing into Thursday until the front
moves onshore. Then, the fresh swell from the gales will mix with a
very high and very steep long period west swell Thursday night into
Friday. Large breaking waves around 22 to 26 feet are possible, with
area bar conditions becoming hazardous.
Additional fronts keep winds moderately strong through Friday into
Saturday morning. Then, high pressure will bring a break in the
frontal activity Saturday into Sunday, then another front will move
onshore Sunday night into Monday. -BPN/Spilde
&&
.PREV DISCUSSION... /Issued 504 AM PDT Wed Mar 17 2021/
DISCUSSION...Today starts with the upper level ridge over the
region shifting east into the great basin ahead of a system that
brings precipitation to the coast late tonight. Southerly winds
increase today, feeding moisture into the region ahead of the
approaching front. Southerly winds ahead of the front increase at
the coast this evening, but with an offshore component to the BL
winds, winds parallel to the coast up to 700 MB, and a weak south
to north gradient a coastal jet is not expected to form and
Warning strength winds are not expected on the coast. Inland the
Redding to Medford gradient tightens up by sunrise and gusty
south winds spread from the Shasta Valley into the Rogue Valley in
Jackson county. The gradient is indicating high end advisory
gusts, and the MOS guidance for Weed is indicating this also, and
have issued a wind advisory for both areas, East of the Cascades a
broad area of southwest 700 MB winds in the 50 to 60 KT range is
also indicating advisory strength winds and RAWS MOS guidance is
in line with this also. Have issued a wind advisory in this area
as well.
As this system moves in it will also draw in a weak to moderate
atmospheric river at mid levels to augment the low level moisture
feed from the Sacramento River valley. The strong southerly flow
will bring very strong orographic lift to southern Siskiyou
county, especially in the Mt. Shasta area, squeezing out the bulk
of the moisture in that area through the day. With a southwesterly
component to the steering winds the coastal ranges and western
Siskiyou county will also see one to two inches of precipitation
with this system and a following shortwave on Friday. Snow levels
will generally be around feet in the Mt. Shasta are, but may drop
briefly as low as 3000 feet Thursday morning. Wet snow will
combine with strong winds, and may cause broken branches and even
possible power outages.
A cold air mass moves in at 500 MB, with temperatures dropping
below -30C in the coastal waters, and near the coast by Thursday
evening. This cold air mass aloft remains over this area into
Friday, bringing a slight chance of thunderstorms to the coast
waters and near the coast and inland a bit with steering winds
from the southwest at around 30 KT moving any that develop inland
until they weaken. An active pattern remains into the weekend.
Sven
Coastal Hazards...Updated 200 AM PST Wednesday 17 Mar 2021...
Following the mid-week storm system, long period westerly swell is
expected to enter the southern Oregon coastal waters late
Thursday through Friday. Latest wave guidance has this swell
peaking at around 19 feet at 15 seconds Friday morning, which
would produce breaking seas of around 23 feet along area beaches
and shorelines, thus prompting the need for a high surf advisory.
Area rocks and beaches will become hazardous, and erosion could be
a concern. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 8 AM to 11 PM PDT Thursday for ORZ030-031.
Frost Advisory until 9 AM PDT this morning for ORZ021-022.
High Surf Advisory from 5 PM Thursday to 5 PM PDT Friday for
ORZ021-022.
Wind Advisory from 5 AM to 8 PM PDT Thursday for ORZ026.
CA...Wind Advisory from 8 AM to 11 PM PDT Thursday for CAZ085.
Winter Storm Watch from late tonight through Thursday evening
above 4000 feet in the for CAZ082-083.
Wind Advisory from 5 AM to 8 PM PDT Thursday for CAZ081.
Pacific Coastal Waters...Gale Warning from 8 PM this evening to 11 PM PDT Thursday for
PZZ350-356-370-376.
Hazardous Seas Warning from 11 PM Thursday to 11 AM PDT Friday
for PZZ350-356-370-376.
MNF/SBN/BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:17 AM PDT | High Surf Advisory | MFR | Coos, Curry, Douglas | 63 hr |
| Mar 17, 3:22 AM PDT | Wind Advisory | MFR | Jackson, Klamath, Lake | 44 hr |
| Mar 17, 3:48 AM PDT | Winter Storm Watch | MFR | Siskiyou | 8 hr |
| Mar 17, 11:52 AM PDT | Winter Storm Warning | MFR | Siskiyou | 25 hr |
| Mar 17, 11:52 AM PDT | Winter Weather Advisory | MFR | Siskiyou | 35 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.